Case studies: sharing information to enhance patient safety
In this case study we give an overview of 'Medication adverse drug reaction' and feature expert commentary on how similar injuries might be avoided.
EVENT: Medication adverse drug reaction
INJURY: Osteonecrosis of jaw
- Bisphosphonate-related osteonecrosis of the jaw (BRONJ) has been defined as “an area of exposed bone in the mouth present for at least eight weeks in a patient with current or previous treatment with bisphosphonates”.
- When bisphosphonates are used in high doses intravenously for the management of complications of malignancy, the risk of the development of BRONJ is in the range of 4-40%.
- For patients with osteoporosis on oral bisphosphonates (alendronate), the risk of developing BRONJ following dental extractions is low, ranging from 1 – in 225 to 1 – in 200,000.
- Discontinuing oral bisphosphonates prior to a surgical dental procedure is of doubtful benefit because of the long half-life of the drug. If systemic conditions permit, patients who have been on bisphosphonates for a short period of time may benefit from cessation of the drug.
- Patients on bisphosphonates should maintain optimal oral health. Those undergoing IV bisphosphonate therapy should undergo dental assessments and treatment before commencing therapy.
65-year-old John, a plumber, suffered osteonecrosis of his lower right jaw secondary to using bisphosphonate alendronate (Fosamax).
John was otherwise healthy with no long-term health conditions, but had had a fall three years earlier and been diagnosed as at risk of osteoporosis. He was prescribed Fosamax, which he used for three years for the treatment of osteoporosis to prevent any fracture injuries. John then presented to a dentist with a complaint of pain in his lower right jaw. His dental records demonstrated that he had a dental history of a loose bridge in the lower right side of the jaw and an abscess at tooth 48 with pain around the tooth 45 region. John had had both teeth extracted but still complained of ongoing pain and swelling in the mandible, and was referred to a periodontist.
John was also seen by an otorhinolaryngologist (ENT specialist) for ongoing pain in the jaw and ear. High doses of pain relief medication were prescribed, but the pain and swelling continued. Finally he was seen by an oral surgeon for his ongoing pain and swelling related to the anterior mandible. The surgeon expressed initial concern of osteonecrosis of the jaw and ordered a computerised tomography (CT) scan of the jaw. The CT scan findings were consistent with osteonecrosis of the right lower jaw. Fosamax was thought to be the likely cause of the osteonecrosis. Fosamax was stopped and a treatment injury claim was lodged with ACC by the oral surgeon for the adverse drug reaction caused by the long-term use of Fosamax.
ACC sought external clinical advice in clinical pharmacology and accepted the claim as the osteonecrosis of the right lower jaw had been caused by the use of Fosamax medication. It is a known but rare complication of Fosamax treatment. ACC was able to assist in covering the costs of reconstruction surgery, dental treatment and loss of income during the procedures.
Dr John Edwards, oral and maxillofacial surgeon
Osteonecrosis of the jaw associated with radiotherapy, infection and some medications has been known for many years. Recently (since 2003) a specific form of osteonecrosis associated with bisphosphonates has been recognised. Bisphosphonate-related osteonecrosis of the jaw (BRONJ) has been defined as “an area of exposed bone in the mouth present for at least eight weeks in a patient with current or previous treatment with bisphosphonates, and no history of radiation therapy to the jaw”.
Because of its recent recognition, its relative rarity and the possibility of spontaneous development, the true incidence of BRONJ has yet to be established. Where bisphosphonates are used in high doses intravenously for the management of complications of malignancy, the risk of the development of BRONJ is in the range of 4-40%. An annual dose of IV zoledronate to manage post-menopausal osteoporosis does not confer an increased risk of BRONJ.
For patients with osteoporosis on oral bisphosphonates (alendronate), the risk of developing BRONJ following dental extractions is low, ranging from 1 – in 225 to 1 – in 200,000. Pharmac estimates that 66,400 patients in 2011 were taking alendronate. There may be a currently unidentifiable subset of patients who are at particular risk, but known risk factors are old age, immuno-suppression, obesity, significant periodontal disease and oral infections and the total cumulative dose of the drug. No reliable predictive tests have been developed. The cause of the disease has still not been established, but it is usually initiated by trauma to the jawbone, particularly dental extractions, or trauma from a denture.
As in John’s case, pain, swelling and discharge are the usual presenting symptoms, and examination shows in the early stages loose teeth or a discharging sinus, with a mucosal ulcer and exposed bone in the later stages. Radiographic findings of BRONJ are not specific and are found in other conditions such as osteomyelitis and osteoradionecrosis.
There are no evidence-based guidelines for the management of BRONJ and treatment protocols are constantly evolving.
Appropriate analgesics and antibiotics should be prescribed and the patient referred to their dentist or oral and maxillofacial surgeon for assessment and management. In the early stages of the disease, the management of exposed bone is conservative, with a radical removal of bone and reconstruction preserved for severe disease.
- Ruggiero S L, Dodson T B, Assael L A, Landesberg R, Marx R E, Mehrotra B. American Association of Oral & Maxillofacial Surgeons position paper on bisphosphonate related osteonecrosis of the jaws – 2009 Update J Oral Maxillofac Surg 67.2 2009(suppl 1).
- Cheng A, Hutcheson A, Sambrook P, Goss A. The frequency of bisphosphonate related osteonecrosis of the jaws (BRONJ): A single centre prospective, International Journal OMS 2013; 1410, 1185.
- Gray J, Oral health care for people taking bisphosphonates – NZDA News 166 December 2013.
Between July 2005 and December 2013, ACC received 4461 treatment injury claims related to adverse drug reactions to prescribed medication. Of these, 3983 (89%) claims were accepted. Approximately 31 claims were related to bisphosphonate usage causing treatment injuries; of these, 19 claims were accepted and 12 were declined.
The most common reasons for declining claims related to treatment with bisphosphonate were that no physical injury could be identified and there was no causal linkage between the injury claimed and the usage of bisphosphonate.
About this case study:
This case study is based on information amalgamated from a number of claims. The name given to the patient is therefore not a real one. The case studies are produced by ACC’s Treatment Injury Centre, to provide health professionals with:
- An overview of the factors leading to treatment injury
- Expert commentary on how similar injuries might be avoided in the future.
The case studies are not intended as a guide to treatment injury cover.
Send your feedback to: TI.email@example.com.
How ACC can help your patients following treatment injury
Many patients may not require assistance following their treatment injuries. However, for those who need help and have accepted ACC claims, a range of assistance is available, depending on the specific nature of the injuries and their circumstances. Help may include things like:
- Contributions towards treatment costs
- Weekly compensation for lost income (if there’s an inability to work because of injury)
- Help at home, with things like housekeeping and childcare.
No help can be given until a claim is accepted, so it’s important to lodge a claim for a treatment injury as soon as possible after the incident, with relevant clinical information attached. This will ensure ACC is able to investigate, make a decision and, if covered, help your patient with their recovery.
Published 25/02/2014Share this